Lexapro Overdose: Signs, Symptoms, and Precautions

 

Lexapro is a popular Food and Drug Administration (FDA)-approved, brand name prescription antidepressant that is also sold under the generic name escitalopram. 

Belonging to a class of antidepressants called selective serotonin reuptake inhibitors (SSRIs), Lexapro is commonly used for the treatment of mental health issues and medical conditions like major depressive disorder in adults and adolescents as young as 12 and for generalized anxiety disorder and bipolar disorder in adults. Other SSRIs include citalopram (Celexa), fluoxetine (Prozac), paroxetine (Paxil), and sertraline (Zoloft). 

Although antidepressants like Lexapro don’t make the news as a potential overdose risk very often, there is a very real risk of overdosing on the drug, particularly when it is combined with other medications or substances that affect the levels of serotonin in the brain.  

We’ve put together a list of the signs and symptoms to look out for when it comes to Lexapro overdose and some of the precautions you can take to prevent the worst from happening.

Signs and Symptoms of Lexapro Overdose

While most people do not commonly associate antidepressants with a risk of overdose, it is possible to overdose on any antidepressant, including Lexapro. 

Lexapro overdose has the potential to be fatal, as studies have shown that overdose can cause serious health consequences like bradycardia (pulse rate of less than 60 beats per minute), QT prolongation (abnormal heart rhythm), and serotonin toxicity, a condition commonly associated with serotonin syndrome. 

Lexapro is most likely to cause an overdose when it is combined with other medications, including other antidepressants and medications affecting the amount of serotonin in the body, and illegal drugs. If you believe you're suffering from a Lexapro overdose, call your doctor or a Poison Control Center immediately. 

Regardless of whether an overdose of Lexapro is caused by a too large dosing of the antidepressant or a combination of medications and substances, the consequences of overdose can be serious and potentially life-threatening. 

Mild signs and symptoms associated with a Lexapro overdose may include:

  • Dilated pupils
  • Headache
  • Dry mouth
  • Blurred vision
  • Nausea and vomiting
  • Confusion
  • Drowsiness
  • Fever
  • High blood pressure

Patients who experience a severe overdose may experience different symptoms outside of these common side effects and signs who should seek medical attention immediately:

  • Hallucinations
  • Seizures
  • Low blood pressure (hypotension)
  • Cardiac arrest
  • Abnormal heart rhythm
  • Low heart rate
  • Abnormally fast heart rate
  • Tremors
  • Cardiac arrest
  • Respiratory depression
  • Coma
  • Death

Lexapro overdose is commonly associated with serotonin syndrome, a type of drug reaction that occurs when levels of serotonin build up too high in the body. Serotonin syndrome is potentially life threatening. 

Special Free Emotional Assessment

Signs and symptoms of serotonin syndrome include:

  • Nausea
  • Diarrhea
  • Confusion
  • Irregular heart beat
  • Convulsions
  • Vomiting
  • Stomach cramps
  • Anxiety
  • Changes in blood pressure
  • Coma 
  • Death

Lexapro Overdose Precautions

The best way to avoid an escitalopram overdose is to take steps to prevent an overdose from occurring. The first and most important precaution is to take your medication only as directed in your prescription. 

Lexapro should not be used without a prescription, as there are significant drug interactions associated with the medication, so you may not be able to take it safely. Only take Lexapro at the dose prescribed by your doctor and only take the medication as often as prescribed by a healthcare provider. 

Lexapro overdose is more likely to occur when the medication is combined with other drugs or substances, particularly prescription drugs and substances that impact the level of serotonin in the brain. Lexapro should not be taken within fourteen days of the use of monoamine oxidase inhibitors (MAOIs), especially Pimozide or isocarboxazid, and it should not be taken by people who use Celexa, also known as citalopram, as the drugs are more likely to cause serotonin syndrome when combined than other combinations of antidepressant drugs. 

Make sure to give your doctor and pharmacist a complete list of other medications and dietary supplements that you take, as the combination of Lexapro with benzodiazepines and other drugs that affect the central nervous system, such as Ativan and Klonopin, can be problematic. Lexapro should not be used with antipsychotic drugs or other SSRIs or herbs that are serotonergic. Adverse effects may also occur when taken with serotonin and norepinephrine reuptake inhibitors (SNRIs) such as venlafaxine, tricyclic antidepressant medications (TCAs), tramadol, or St. John's Wort. 

Summary

Lexapro overdose can occur when an excess dose of the medication is taken or, more commonly, when the drug is combined with other medications and substances. 

Lexapro overdose has been found to cause potentially serious side effects and life threatening side effects of escitalopram like QT prolongation, excessively low heart rate, suicidal thoughts (especially worsening suicidal thoughts in young adults), and serotonin syndrome, so it is important to take your medication only as directed, only with a prescription, and only after seeking medical advice. 

Lexapro can also cause more mild side effects such as sexual dysfunction and constipation, and it has been linked to some allergic reactions.

Sources: 

https://pubmed.ncbi.nlm.nih.gov/19556032/ 

https://www.healthline.com/health/can-you-overdose-on-antidepressants 

https://www.webmd.com/drugs/2/drug-63990/lexapro-oral/details

Instant Offer from a USA Rx Partner

Put drug prices & coupons in your pocket!

We'll text you a link to download our free Android or iPhone app